Alert archive / Kansas / Tornado Warnings in 2013
Tornado Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 27, 2013, 9:58 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2013, 9:58 PM CDT (02:58 UTC)
- Expired
- May 27, 2013, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:49 PM CDT | Tornado Watch | SPC | 7 hr |
| May 27, 9:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2862 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
550
WFUS53 KTOP 280258
TORTOP
KSC117-131-280330-
/O.NEW.KTOP.TO.W.0008.130528T0258Z-130528T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT MON MAY 27 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1030 PM CDT
* AT 955 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR BEATTIE...AND MOVING EAST AT 45 MPH.
HAZARD...DEVELOPING TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
BEATTIE...AXTELL AND BAILEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 3983 9604 3979 9654 3993 9657 4001 9623
4000 9609
TIME...MOT...LOC 0258Z 255DEG 38KT 3986 9646
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$4 follow-up statements
058
WWUS53 KTOP 280307
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT MON MAY 27 2013
KSC117-131-280330-
/O.CON.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-MARSHALL-
1007 PM CDT MON MAY 27 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN NEMAHA COUNTIES UNTIL 1030 PM CDT...
AT 1004 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BEATTIE...AND MOVING EAST AT 40 MPH.
HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
AXTELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
&&
LAT...LON 3986 9605 3983 9643 3996 9645 4001 9623
4000 9609
TIME...MOT...LOC 0307Z 258DEG 35KT 3990 9636
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$115
WWUS53 KTOP 280311
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT MON MAY 27 2013
KSC117-131-280330-
/O.CON.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-MARSHALL-
1011 PM CDT MON MAY 27 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN NEMAHA COUNTIES UNTIL 1030 PM CDT...
AT 1009 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR SUMMERFIELD...AND MOVING EAST AT 45 MPH.
HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN MARSHALL AND NORTHWESTERN NEMAHA
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
&&
LAT...LON 4000 9609 3994 9607 3988 9637 3997 9642
4001 9623
TIME...MOT...LOC 0311Z 248DEG 38KT 3997 9630
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$451
WWUS53 KTOP 280321
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT MON MAY 27 2013
KSC117-280331-
/O.CAN.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
MARSHALL-
1021 PM CDT MON MAY 27 2013
...THE TORNADO WARNING FOR NORTHEASTERN MARSHALL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4000 9609 3994 9612 3991 9624 4000 9624
TIME...MOT...LOC 0321Z 248DEG 38KT 4001 9617
$$
KSC131-280330-
/O.CON.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-
1021 PM CDT MON MAY 27 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN NEMAHA COUNTY
UNTIL 1030 PM CDT...
AT 1018 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES EAST OF SUMMERFIELD...AND MOVING EAST AT 45 MPH.
HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN NEMAHA COUNTY.
THE STRONGEST ROTATION APPEARS TO BE LIFTING NORTH...SO THE WARNING
WILL LIKELY BE ALLOWED TO EXPIRE AT 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
&&
LAT...LON 4000 9609 3994 9612 3991 9624 4000 9624
TIME...MOT...LOC 0321Z 248DEG 38KT 4001 9617
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$868 WWUS53 KTOP 280329 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1029 PM CDT MON MAY 27 2013 KSC131-280339- /O.EXP.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/ NEMAHA- 1029 PM CDT MON MAY 27 2013 ...THE TORNADO WARNING FOR NORTHWESTERN NEMAHA COUNTY WILL EXPIRE AT 1030 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. LAT...LON 4000 9609 3994 9612 3991 9624 4000 9624 TIME...MOT...LOC 0329Z 248DEG 38KT 4004 9607 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 7:53 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 27, 7:53 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 753 PM CDT MON MAY 27 2013 .MESOSCALE DISCUSSION... ISSUED AT 739 PM CDT MON MAY 27 2013 A LINE OF THUNDERSTORMS WITH 4 DISCRETE CELLS ALONG THE LINE FROM RUSSELL KANSAS TO THE NEBRASKA BORDER. THESE INDIVIDUAL UPDRAFTS HAVE STRONG MID LEVEL ROTATION AND PERIODS OF STRONG LOW LEVEL MESOCYCLONES. THE SHEAR PROFILE WILL INCREASE IN INTENSITY AND DIRECTIONAL TURNING THROUGH 9 PM AND BE MAINTAINED THROUGH THE REST OF THE EVENING WITH LOW LEVEL EFFECTIVE HELICITY IN EXCESS OF 300 TO 500 M2/S2. MEANWHILE...AN UPPER LEVEL JET STREAK WILL INCREASE THE MID TO JET LEVEL WINDS FROM 9 PM THROUGH THE REST OF THE EVENING. THE SHEAR PROFILE IS FAVORABLE FOR THE CONTINUATION OF SUPERCELL STRUCTURES...EVEN WITHIN POTENTIAL LINEAR UPSCALE DEVELOPMENT. ANY DISCRETE STORMS FROM THIS TIME ON WILL SEE INCREASING TORNADO POTENTIAL AS LONG AS THEY CAN REMAIN ROOTED ON THE SURFACE. IT WOULD APPEAR THAT THE GREATEST LIKELIHOOD FOR TORNADOES WOULD FALL BETWEEN 8 PM AND 11 PM IN DISCRETE STORMS AND EVEN SOME OF THE EMBEDDED SUPERCELL STRUCTURES WITHIN UPSCALE LINEAR DEVELOPMENT. IF TEMPERATURES REMAIN WARM IN ADVANCE OF THE CONVECTION...THAT TORNADO THREAT WILL CONTINUE DEEPER INTO THE NIGHT UNTIL THE CAP STRENGTHENS SUFFICIENTLY TO MITIGATE TORNADO THREAT. THERE IS A GENERAL EXPECTATION FOR THE COLD POOLS FROM THESE STORMS TO EVENTUALLY CONGEAL INTO FORWARD PROPAGATING MCS WITH SIGNIFICANT WIND POTENTIAL AND SOME CONTINUED HAIL POTENTIAL. THE TRACK WOULD LIKELY BE INITIALLY EAST WITH AN EVENTUAL TURN TOWARD THE EAST SOUTHEAST AS IT MOVES INTO EASTERN KANSAS. ANY STORMS ON THE SOUTHERN END OF THE LINE WILL MAINTAIN SOME TORNADO POTENTIAL...ALONG WITH ANY INFLECTION POINTS ALONG A WARM FRONT SITUATED ACROSS NORTHERN KANSAS...AND WITHIN ANY STRONG EMBEDDED SUPERCELL STRUCTURES/MID LEVEL ROTATION THAT CAN BE MAINTAINED WITHIN THE MCS. BARJENBRUCH && .SHORT TERM... ISSUED AT 243 PM CDT MON MAY 27 2013 REST OF MONDAY THROUGH TONIGHT... SURFACE ANALYSIS AT 18Z SHOWS A STRONG SURFACE CYCLONE AROUND 998 TO 1000 MB LOCATED JUST WEST OF KHYS. THE SURFACE TROUGH IS GETTING A BIT DEEPER AS THE DAY PROGRESSES AS EARLIER IT WAS ANALYZED BETWEEN 1000 TO 1002 MB. THE TIGHT SURFACE PRESSURE GRADIENT HAS ALLOWED FOR SOUTHERLY WINDS TO PUSH NORTHWARD USHERING IN GOOD RICH GULF MOISTURE INTO EASTERN KANSAS. VISIBLE IMAGERY SHOWS A VERY WELL DEFINED OUTFLOW BOUNDARY FROM THIS MORNING'S MCS LIES ON A LINE FROM KIMP ARCING SOUTHEASTWARD TOWARD KPPF. SKIES HAVE BEEN CLEAR ACROSS THE AREA LEADING TO SIGNIFICANT DESTABILIZATION...CHARACTERIZED BY ML CAPE VALUES OF AROUND 3000 TO 4000 J/KG. AS MORE MOISTURE STREAMS INTO THE AREA AND HEATING CONTINUES WE COULD SEE BOUNDARY LAYER CONDITIONS IN THE LOWER 80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THIS WOULD LIKELY LEAD TO ML CAPE VALUES HIGHER THAN THE CURRENT 3000 J/KG. ALSO AT THE SURFACE A VERY PRONOUNCED DRY LINE IS CURRENTLY ANALYZED NOSING INTO THE KGBD AREA. HOT/DRY SOUTHWEST WINDS ARE CURRENTLY ENCOUNTERING THE MOIST E/SE WINDS IN THAT KGBD AREA. THIS AREA WILL PROVIDE THE BEST LOW LEVEL CONVERGENCE FOR ASCENT...ONCE WE CAN ERODE THE CAP AND GET SOME MID LEVEL ASCENT. CURRENTLY THE VISIBLE SATELLITE NEAR THE DRYLINE/OUTFLOW BOUNDARY/WARM FRONT TRIPLE POINT AREA SHOWS LITTLE IN THE WAY OF CUMULUS FIELD DEVELOPMENT AS THE CAP HOLDS STRONG. FURTHER WEST ON SATELLITE IT LOOKS AS THOUGH HIGH BASED DEEP CONVECTION IS OCCURRING...PROBABLY IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH COMING OFF THE HIGH PLAINS. ONCE THAT MID LEVEL ASCENT REACHES CENTRAL KANSAS EXPECT RAPID DEVELOPMENT OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...AND POSSIBLY SOME TORNADOES. EXPECT CONVECTIVE INITIATION TO OCCUR BETWEEN 21 AND 22Z WITH INITIAL DEVELOPMENT TAKING PLACE BETWEEN KGBD AND K9K7 (ELLSWORTH). DEEP LAYER SHEAR VECTORS COME OUT OF THE WEST AT 40 TO 50 KTS INDICATING THAT STORMS WILL BE ABLE TO GROW UPSCALE TO SUPERCELLS VERY QUICKLY WHILE MOVING EASTWARD. GIVEN THE STRONG SHEAR/CAPE RELATIONSHIP IT APPEARS LIKELY THAT LARGE HAIL UP TO THE SIZE OF BASEBALLS WILL OCCUR WITH ANY STORM THAT CAN REMAIN DISCRETE. SINCE STORMS WILL BE SURFACE BASED IT IS ALSO LIKELY THAT THE STRONGEST STORMS WILL BE ABLE TO PRODUCE STRONG WINDS POTENTIALLY REACHING 70 TO 80 MPH. THE TORNADO THREAT FOR PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS REMAIN RATHER ELEVATED FOR TONIGHT. THE MOST STRIKING PART OF THIS PARTICULAR EVENT...OTHER THAN THE EXTREME CAPE/AND DEEP LAYER SHEAR IS THE STRONGLY CLOCKWISE CURVED HODOGRAPHS. THE OUTFLOW BOUNDARY...IN COMBO WITH THE SURFACE SYNOPTIC WINDS HAVE CAUSED A STRONG SOUTHEASTERLY COMPONENT TO THE SURFACE WINDS. IN THE 21Z TO 03Z TIME FRAME MODELS INDICATED A BACKING AND STRENGTHENING OF THE LOW LEVEL JET TO AROUND 25 KTS BY 00Z AND UP TO 40-50 KTS BY 03Z. THIS WILL CAUSE A LENGTHENING OF THE LOW LEVEL HODOGRAPH...YIELDING 0-1 SRH VALUES APPROACHING 150 J/KG BY 00Z AND OVER 300 J/KG BY 03Z. SHOULD A SUPERCELL OR TWO BE ABLE TO STAY DISCREET IN GOOD MOISTURE WITH LOW LCL'S THE EXTREME LOW LEVEL SHEAR WILL MAKE TORNADIC ACTIVITY A STRONG POSSIBILITY...ESPECIALLY ACROSS C/NC KANSAS...WEST OF MANHATTAN. IT IS TOUGH TO SAY EXACTLY HOW LONG THE STORMS WILL BE ABLE TO REMAIN DISCREET...AS SOME SHORT RANGE MODELS INDICATE A QUICK TRANSITION INTO LINEAR MODE...PERHAPS AS EARLY AS 01Z. SHOULD STORMS REMAIN DISCREET THE TORNADO THREAT WILL CONTINUE THROUGH THE NIGHT...HOWEVER AS STORMS BECOME MORE CONGEALED AND LINEAR IN NATURE THE TORNADO THREAT WILL DIMINISH SOMEWHAT...BUT AS THE LOW LEVEL SHEAR INCREASES OVERNIGHT EVEN LINEAR CONVECTION WILL BE ABLE TO PRODUCE TORNADIC SPIN UPS...ESPECIALLY IF IT ENCOUNTERS ANY LINGERING BOUNDARIES FROM PREVIOUS CONVECTION...ESPECIALLY THE PRE EXISTING OUT FLOW BOUNDARY. THE LINEAR MCS WILL ALSO HAVE A STRONG WIND THREAT AS IT MOVES EASTWARD THROUGH THE EASTERN HALF OF THE FORECAST AREA LATER TONIGHT. SOME MODEL GUIDANCE INDICATES THAT THE LINEAR CONVECTION MAY EXIT THE AREA BY MIDNIGHT...OR PERHAPS A COUPLE HOURS THEREAFTER. EXPECT MOSTLY LIGHT LINGERING RAIN THROUGH TUESDAY MORNING AFTER THE HEAVIEST RAIN FROM THE MCS MOVES EAST OF THE AREA. JL .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 243 PM CDT MON MAY 27 2013 SEVERE THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY AFTERNOON BUT MUCH REMAINS TO BE RESOLVED IN TERMS OF SMALL SCALE FEATURES AND OUTFLOW FROM TONIGHTS CONVECTION. IT SEEMS AS THOUGH THE MORNING WILL PROBABLY BE DRY WITH ANY MCS ACTIVITY HAVING PUSHED OUT OF THE AREA. BY AFTERNOON MOST MODEL GUIDANCE SUGGESTS A SOUTHWEST TO NORTHEAST ORIENTED CONVERGENCE ZONE NEARLY BISECTING THE FORECAST AREA. THIS SHOULD BECOME A FOCUS FOR AFTERNOON CAP WEAKENING...LIKELY TO THE POINT OF CONVECTIVE INITIATION WITHIN THE FORECAST AREA BY MID TO LATE AFTERNOON. THIS WILL ONCE AGAIN BE A STRONGLY UNSTABLE AIRMASS WITH AROUND 40 KTS OF DEEP LAYER SHEAR. IT MAY BE MORE DIFFICULT TO MAINTAIN DISCRETE CONVECTION GIVEN THE ORIENTATION OF THE BOUNDARY BUT WITH SUPERCELL ACTIVITY POSSIBLE AT LEAST INITIALLY...ALL MODES OF SEVERE WEATHER WOULD SEEM PLAUSIBLE...WITH A FOCUS ACROSS NORTH CENTRAL KANSAS...AND PERHAPS INTO NORTHEAST KANSAS. MAY SEE ANOTHER ROUND OF OVERNIGHT MCS ACTIVITY DEPENDING UPON THE EVOLUTION OF THE EVENING THUNDERSTORMS. WEDNESDAY MORNING MAY SEE REMNANT MCS ACTIVITY HANGING AROUND THE FORECAST AREA BEFORE CLEARING FROM WEST TO EAST DURING THE AFTERNOON. THE PRIMARY TROUGH AXIS WILL BE APPROACHING FROM THE WEST BY WEDNESDAY AFTERNOON WITH STRONG ASCENT OVERSPREADING WESTERN KANSAS. WIDESPREAD THUNDERSTORMS WILL DEVELOP AMIDST THE ASCENT TO THE WEST...AND WHILE THE STORM MOTION WILL HAVE QUITE A BIT OF A NORTHERLY COMPONENT TO IT...THIS ACTIVITY WILL SPREAD EAST INTO NORTH CENTRAL KANSAS BY EVENING...AND LIKELY GROW UPSCALE INTO AN MCS WITH SEVERE POTENTIAL ON WEDNESDAY NIGHT. THE THURSDAY FORECAST WILL BE GREATLY INFLUENCED BY CONVECTION LEFT OVER FROM WEDNESDAY NIGHT. THERE ALSO SEEMS TO BE A CHANCE FOR WIDESPREAD THUNDERSTORMS THROUGH THE MORNING AND PERHAPS EARLY AFTERNOON AS THE STRONG SHORT WAVE TROUGH AXIS PASSES OVERHEAD. SHOULD SEE SUBSIDENCE IMMEDIATELY BEHIND THIS WAVE THOUGH WHICH COULD ALLOW SOME ATMOSPHERIC RECOVERY BY LATE AFTERNOON/EVENING. CONVECTIVE MODE AND EVOLUTION ARE THE GREATEST QUESTION MARK ON THURSDAY AS THERE IS SUFFICIENT INSTABILITY AND MORE THAN ENOUGH WIND SHEAR TO SUPPORT POTENTIAL FOR AT LEAST ONE...IF NOT MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS. SHEAR PROFILES EXHIBIT MUCH TURNING WITH HEIGHT...SUGGESTIVE OF ENHANCED LOW LEVEL MESOCYCLONE POTENTIAL. THURSDAY NIGHT THE MAIN UPPER LEVEL LOW CONTINUES TO ADVANCE EASTWARD INTO THE NORTHERN PLAINS WHILE SHORTWAVES ROTATE FURTHER SOUTH ACROSS OUR AREA. IT SEEMS THAT EACH SHORTWAVE WILL BRING THE CHANCE OF SEVERE STORMS WITH INSTABILITY AND SHEAR IN PLACE...ESPECIALLY THURSDAY NIGHT AS THE ECMWF WANTS TO INCREASE THE INSTABILITY ACROSS KANSAS AND DEVELOP THUNDERSTORMS WHICH WILL MOVE THROUGH NORTHEAST KANSAS. ON FRIDAY IT APPEARS THE MAIN ENERGY WILL DRAG A FRONT ACROSS THE AREA BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WHICH MAY BE SEVERE. PRECIP LOOKS TO CONTINUE INTO SATURDAY AS THE FRONT SLIDES SOUTHEAST. THE SEVERE THREAT LOOKS TO REMAIN SOUTH OF THE AREA AT THIS POINT WITH BETTER INSTABILITY ACROSS OKLAHOMA. THE MODELS BEGIN TO DISAGREE ON HOW THE UPPER LEVEL ENERGY LIFTS NORTHEAST WITH THE GFS KEEPING MORE ENERGY ACROSS THE SOUTHWEST AND IS SLOWER MOVING THE FRONT AND PRECIP OUT OF THE AREA. THEREFORE HAVE KEPT THE POPS THROUGH SUNDAY MORNING FOR OUR SOUTHEAST AREAS. SUNDAY AND BEYOND LOOK TO BE DRY AS THE MAIN ENERGY WORKS INTO THE GREAT LAKES REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 739 PM CDT MON MAY 27 2013 CLUSTER OF CONVECTION OVER NORTH CENTRAL KANSAS WILL CONTINUE TO DEVELOP/SPREAD EASTWARD OVERNIGHT AND IS EXPECTED TO PASS THROUGH THE TERMINALS IN THE 03Z-08Z TIMEFRAME WITH MVFR CIGS/VSBYS AND GUSTY WINDS. VFR CONDITIONS RETURNING TO THE TAF SITES BY 14Z IN THE WAKE OF CONVECTION WITH SOUTH WINDS 10-15 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...BARJENBRUCH SHORT TERM...LEIGHTON LONG TERM...BARJENBRUCH/SANDERS AVIATION...63
Hazardous weather outlook, May 27, 3:16 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT MON MAY 27 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-282030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 316 PM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN CENTRAL KANSAS AND MOVE EAST IN THE LATE AFTERNOON THROUGH THE NIGHT TIME HOURS. SOME OF THESE STORMS MAY BE SEVERE...WITH HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS UP TO 70 MPH...AND A FEW TORNADOES POSSIBLE...PARTICULARLY IN NORTH CENTRAL KANSAS FROM 5 PM THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA FROM TUESDAY THROUGH SATURDAY...WITH AT LEAST SOME CHANCE FOR SEVERE WEATHER EACH DAY. TUESDAY AFTERNOON AND TUESDAY NIGHT WILL SEE THE BEST SEVERE WEATHER POTENTIAL IN NORTH CENTRAL AND NORTHEAST KANSAS. ANY SEVERE THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH CENTRAL KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE REMAINDER OF EASTERN KANSAS ON WEDNESDAY NIGHT. THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS FROM THURSDAY MORNING THROUGH FRIDAY...WITH SEVERE WEATHER POSSIBLE THROUGH THE PERIOD. THE THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM NORTHWEST TO SOUTHEAST FRIDAY NIGHT THROUGH SATURDAY. WITH SEVERAL ROUNDS OF HEAVY RAINFALL POSSIBLE...THE THREAT FOR FLOODING MAY BE ON THE INCREASE BY LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING HAIL...WIND...AND TORNADOES TO THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT.
In the hours before
Local storm report, May 27, 8:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 S JAMESTOWN 39.52N 97.87W
05/27/2013 E0.88 INCH CLOUD KS TRAINED SPOTTER
GUSTY WINDS WITH NO DAMAGE.
&&
KSANDERSSpecial weather statement, May 27, 8:43 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT MON MAY 27 2013
KSZ009-020-021-280215-
CLAY-CLOUD-WASHINGTON-
843 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...EASTERN CLOUD AND
WASHINGTON COUNTIES...
THROUGH 915 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF NORTHERN CLAY...EASTERN CLOUD
AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CLIFTON...MILTONVALE...WASHINGTON...PALMER...LINN...HANOVER...
MORGANVILLE...CONCORDIA...GREENLEAF AND BARNES.
A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
&&
LAT...LON 3997 9681 3976 9681 3947 9704 3930 9744
3931 9779 3965 9757 3965 9737 3983 9725
TIME...MOT...LOC 0142Z 241DEG 48KT 3976 9718 3931 9755Local storm report, May 27, 9:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TORNADO 1 NW MARYSVILLE 39.85N 96.66W
05/27/2013 MARSHALL KS EMERGENCY MNGR
&&
KSANDERSLocal storm report, May 27, 9:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TORNADO 2 W MARYSVILLE 39.84N 96.68W
05/27/2013 MARSHALL KS EMERGENCY MNGR
DAMAGE TO JOHN DEERE DEALERSHIP
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 27, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 51 min |
| May 27, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 37 min |
| May 27, 8:43 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 32 min |
| May 27, 9:33 PM CDT | Tornado Warning | TOP | Marshall, Washington | 27 min |
| May 27, 9:59 PM CDT | Special Weather Statement | TOP | Republic | 31 min |
| May 27, 10:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 26 min |
| May 27, 10:36 PM CDT | Special Weather Statement | TOP | Marshall | 24 min |
| May 27, 10:38 PM CDT | Special Weather Statement | TOP | Washington | 37 min |
| May 27, 10:41 PM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| May 27, 11:00 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 30 min |
| May 27, 11:04 PM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| May 27, 11:21 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 3 hr |
| May 27, 11:42 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| May 28, 9:16 AM CDT | River Flood Warning | TOP | Marshall | 5 days |
| May 28, 12:22 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| May 28, 12:48 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 28, 2:19 PM CDT | Flash Flood Watch | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 16 hr |
| May 28, 3:27 PM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Ottawa, Republic | 26 hr |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 44 min |
| May 28, 3:57 PM CDT | Tornado Warning | TOP | Nemaha | 33 min |
| May 28, 4:18 PM CDT | Tornado Warning | TOP | Nemaha | 42 min |
| May 28, 4:44 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
| May 28, 4:55 PM CDT | Tornado Warning | TOP | Nemaha | 50 min |
| May 28, 5:00 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| May 28, 5:19 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 26 min |
| May 28, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 52 min |
| May 28, 5:31 PM CDT | Tornado Warning | TOP | Ottawa | 29 min |
| May 28, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 40 min |
| May 28, 5:41 PM CDT | Tornado Warning | TOP | Brown | 34 min |
| May 28, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 46 min |
| May 28, 5:51 PM CDT | Tornado Warning | TOP | Ottawa | 39 min |
| May 28, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 34 min |
| May 28, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 25 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 23 min |
| May 28, 6:13 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 32 min |
| May 28, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 47 min |
| May 28, 6:29 PM CDT | Tornado Warning | TOP | Ottawa | 31 min |
| May 28, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 26 min |
| May 28, 6:36 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 28, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 34 min |
| May 28, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
Nearby
Tornado Warnings in Kansas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.